Michigan, 2011

Heavy Snow and Winter Weather in Michigan, December 3 to 4, 2011

December 3 to 4, 2011 · NWS MQT · 8 events in 8 counties and zones

A low pressure system tracking from the Plains toward eastern Upper Michigan dumped heavy wet snow over portions of western Upper Michigan on the 3rd and 4th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking from the Plains toward eastern Upper Michigan dumped heavy wet snow over portions of western Upper Michigan on the 3rd and 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 3, 6:19 PM EST, 41 minutes earlier.

Area forecast discussion, Dec 3, 6:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE MARQUETTE MI
619 PM EST SAT DEC 3 2011

.SHORT TERM /TONIGHT AND SUNDAY/...

STRONG SHORTWAVE TROUGH FM ROCKIES INTO THE SOUTHERN PLAINS AND
MOIST ISENTROPIC ASCENT JUST AHEAD OF IT LEADING TO WIDESPREAD
PRECIPITATION FM NEB/IOWA/MISSOURI AND AS FAR NORTH AS SOUTHEAST MN
AND CENTRAL WI. PTYPE IS ALL RAIN OVR SCNTRL WI WITH MAINLY SNOW OVR
SOUTHEAST MN. PCPN HAS JUST STARTED UP AGAIN OVR MENOMINEE COUNTY
AND WE DID RECEIVE REPORT OF LGT ICING ON SFCS DESPITE AIR TEMPS
AROUND 34F. FARTHER TO SW...HEAVY SNOW IS FALLING FM NCNTRL IA
SOUTHWEST INTO EASTERN NEB. EXPECT A PERIOD OF HEAVY SNOW THIS
EVENING THROUGH EARLY SUNDAY MORNING...MOSTLY POWERED BY
DIVERGENCE ALOFT FM PAIR OF JET STREAKS FM PLAINS INTO
ONTARIO/H85-H7 FRONTOGENESIS/1000-850MB MOISTURE FLUX CONVERGENCE
AHEAD OF SFC-H85 LOWS TRACKING FM NORTHERN MO INTO NORTHERN LK
MICHIGAN.

SYSTEM IS MOVING QUICK SO THE HEAVIEST SNOW WILL BE PRETTY MUCH DONE
BY DAYBREAK SUNDAY. 12Z MODELS TRENDED A BIT HEAVIER WITH RUN TOTAL
QPF/SNOW ENDING AT 12Z SUNDAY...ESPECIALLY OVR WESTERN TIER. SLR/S
NOT QUITE CLEAR CUT AS BUFKIT GFS/NAM SOUNDINGS SHOW IDEAL SNOW
GROWTH TOWARD 15KFT AGL WITH LARGE SCALE LIFT WITHIN MOST REACHES OF
THE ATMOS COLUMN. LARGE SNOWFLAKES WILL LIKELY BE PRESENT ALONG WITH
DECENT RIMING BLO DGZ IN THE MOIST ENVIRONMENT. MIXED SIGNALS FOR
LOWER/HIGHER RATIOS LED TO USING A MODEL BLEND FOR SLR/S...GENERALLY
11-14:1. VALUES MAKE SENSE BASED ON EXPECTED SFC TEMPS IN THE UPR
20S/LOWER 30S.

ALL IN ALL...LOOKS LIKE A HIGH-END ADVY EVENT OVR WEST HALF OF
CWA...WITH RAIN/SNOW AND EVEN SOME SLEET/ISOLD FZRA (+1-2C WARM
LAYER AT 925MB) HOLDING DOWN SNOW ACCUMS GENERALLY EAST OF LINE FM
MARQUETTE TO IRON MOUNTAIN. MOST AREAS THAT SEE ALL SNOW SHOULD
END UP WITH LESS THAN 6"/12 HR DUE TO FAST MOVEMENT OF SYSTEM AND
SINCE GREATEST MOISTURE INFLOW INTO THE SYSTEM /925-850MB THETA-E
ADVECTION AND H85-H7 MOISTURE TRANSPORT VECTORS/ REMAINS SOUTH AND
EAST OF CWA THROUGH THE NIGHT. SINCE HIGHEST SYNOPTIC QPF IS WELL
AGREED UPON OVR CNTRL CWA AND WINDS BECOME NORTH OVERNIGHT COULD
STILL SEE SLIGHT LAKE ENHANCEMENT OVR MARQUETTE COUNTY AS TEMPS AT
INVERSION TOP ARE AROUND -6C. THIS GIVES LAKE DELTA T/S AROUND
12C...WHICH IS SUFFICIENT GIVEN LARGE SCALE LIFT/MOISTURE PRESENT.
NEGATIVE IS LOWISH LAKE EQL ONLY UP TO 3KFT DURING THE MAIN SYNOPTIC
SYSTEM. PERHAPS TOTALS IN HIGHER TERRAIN OF MARQUETTE AND FAR
EASTERN BARAGA COUNTY MAY PUSH OVR 6 INCHES...PRETTY LOCALIZED
THOUGH. KEPT THE WARNING FOR NOW SINCE EVENT HAS YET TO BEGIN. DID
NOT PUT BARAGA IN WARNING SINCE IT IS MARGINAL.

WEAK LAKE ENHANCED SNOW SHOWERS SHOULD REMAIN OVR MUCH OF NORTHERN
UPR MI SUNDAY MORNING. GUSTY NORTHERLY WINDS WILL ALSO KEEP TEMPS FM
RISING TOO MUCH. SNOW AMOUNTS ON SUNDAY WILL BE NOT NEAR AS
SIGNIFICANT AS THOSE THAT OCCUR TONIGHT AS DEEP MOISTURE PULLS OUT
OF AREA AND TEMPS ALOFT ARE NOT ALL THAT COLD FOR PURE LES/WEAK
ENHANCED LES. HIGHER TERRAIN OF WESTERN AND NCNTRL CWA STAND TO SEE
MOST SNOW ON SUNDAY...MAYBE UP TO 3 INCHES.

.LONG TERM /SUN NIGHT THRU SAT/...

WITH MID/UPPER LEVEL TROF AXIS APPROACHING...ASSOCIATED WEAK
SYNOPTIC FORCING AND 850MB TEMPS OF -11 TO -15C OVER THE RELATIVELY
WARM LAKE MAY MAKE FOR AN INTERESTING FCST MON INTO EARLY TUE. UNDER
RELATIVELY WEAK PRES GRADIENT...MODELS ARE HINTING AT LAKE INDUCED
TROFFING WHICH WILL WORK TO FOCUS CONVERGENCE. NAM IS MOST
WELL-DEFINED WITH TROFFING/LAND BREEZES AND SUGGESTS POSSIBLE
HEADLINE EVENT FOR THE FAR W AND ESPECIALLY THE NCNTRL FCST AREA AS
LIGHT NORTHERLY LARGER SCALE WIND FLOW AHEAD OF APPROACHING SFC HIGH
PRES RIDGE PUSHES CONVERGENCE ZONES TO THE UPPER MI SHORE. WITH LONG
RESIDENCE TIME OVER THE LAKE...INVERSION AROUND 10KFT AND DENDRITIC
SNOW GROWTH ZONE FIRMLY IN THE CONVECTIVE LAYER...THERE COULD BE
SOME LOCALLY IMPRESSIVE LES IF THE NAM SCENARIO WORKS OUT. ALTHOUGH
THE GFS ALSO HAS AN INCREASE IN INVERSION HEIGHTS DURING THAT
TIME...IT'S NOT AS HIGH AS THE NAM. OTHER MODELS ALSO LEAN TOWARD
THE GFS RATHER THAN THE NAM WITH RESPECT TO MOISTURE AND WINDS. WITH
ADEQUATE OVERWATER INSTABILITY...OPTED TO INCREASE POPS ALONG LAKE
SUPERIOR WHERE CONVERGENCE WILL BE BEST...BUT KEPT SNOW AMOUNTS
LIGHT SINCE THE NAM DOESN'T HAVE MUCH SUPPORT FROM OTHER GUIDANCE.
STILL...LES MON INTO EARLY TUE WILL STILL BE SOMETHING TO MONITOR IN
UPCOMING FCSTS. OUTSIDE OF LES...DRY WEATHER WILL PREVAIL MON/TUE.

WED THRU SAT...MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT ON THE BIG
PICTURE FOR THE LATE WEEK PERIOD. ALL SHOW POLAR VORTEX DEVELOPING
SE TO HUDSON BAY WHICH RESULTS IN A BROAD...DEEPENING TROF EXPANDING
FROM CANADA INTO THE CONUS. OVERALL...THIS SHOULD MOSTLY BE A DRY
PATTERN SYNOPTICALLY FOR UPPER MI WITH PCPN CONFINED ALMOST
EXCLUSIVELY TO LES. ONE SHORTWAVE PASSING WED WILL USHER IN THE
BEGINNING OF THE TREND TOWARD COLD WEATHER. MAIN TROF AXIS SHOULD
SWING THRU THE UPPER GREAT LAKES FRI/SAT...BRINGING A GOOD SHOT OF
ARCTIC AIR WITH 850MB TEMPS FALLING TO -20C OR LOWER AT THAT TIME.
THERE MAY BE SOME -SN WITH THE FIRST SHORTWAVE WED. WHETHER OR NOT
THERE IS A SFC WAVE ASSOCIATED WITH THE MAIN TROF AXIS ARRIVING FRI
REMAINS TO BE SEEN...BUT THAT WOULD OFFER THE NEXT POTENTIAL FOR
SYNOPTIC -SN. OUTSIDE OF THOSE TWO OPPORTUNITIES FOR -SN...PCPN
DURING THE THE LAST HALF OF THE WEEK WILL BE LES DOMINATED...AND
OBVIOUSLY WIND DIRECTION WILL BE KEY. ALTHOUGH DETAILS AT THIS TIME
RANGE ARE UNCERTAIN...LARGER SCALE PATTERN FAVORS PERSISTENT LES FOR
JUST THE W AND NW WIND FAVORED SNOW BELTS. ANY PERIODS OF W TO WSW
WINDS WILL HAVE THE POTENTIAL TO FOCUS HEAVY LES INTO THE NW FCST
AREA DUE TO LAND BREEZES ENHANCING/FOCUSING CONVERGENCE. AS LONG AS
THERE IS A WIND COMPONENT OFF THE LAKE...THE NE FCST AREA SHOULD SEE
PERSISTENT LES. GIVEN THE COLD AIR/OVERWATER INSTABILITY...HIGH POPS
(LIKELY/CATEGORICAL)...WELL ABOVE GUIDANCE...WERE USED OVER THE NW
AND NE FCST AREA. AS FOR TEMPS...WHEN CORE OF ARCTIC AIR ARRIVES
FRI/SAT...MAX TEMPS SHOULDN'T GET OUT OF THE TEENS OVER MUCH OF THE
W AND CNTRL.
&&

.AVIATION /FOR 00Z TAF ISSUANCE/

RAPIDLY DETERIORATING CONDITIONS AS SNOW CONTINUES TO MOVE INTO THE
AREA AND CONDITIONS WILL FALL TO LIFR/VLIFR AT ALL SITES. HEAVIEST
SNOW WILL DIMINISH TOWARD SUNRISE ON SUNDAY AND CONDITIONS WILL
SLOWLY IMPROVE TO IFR BY DAYBREAK. NORTH OR NORTHWEST WINDS OFF LAKE
SUPERIOR WILL COMBINE WITH LINGERING MOISTURE TO KEEP SNOW
SHOWERS/IFR CONDITIONS AROUND ON SUNDAY MORNING. SLOW IMPROVEMENT
FOR ALL TAF SITES LATER SUNDAY AFTERNOON TO MVFR.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

DEVELOPING LOW PRESSURE WILL MOVE ACROSS FAR EASTERN LAKE SUPERIOR
LATE TONIGHT. THIS WILL GIVE GUSTY N-NW WINDS TONIGHT AND ESPECIALLY
SUNDAY...BUT THEY SHOULD STAY BELOW GALE FORCE. NORTHERLY FLOW WILL
GENERALLY STAY ACROSS THE LAKE THROUGH TUESDAY AS THE NEXT HIGH
REMAINS NW OF THE AREA AND A LAKE INDUCED TROUGH PERSISTS ACROSS THE
UPPER LAKES. AFTER A BRIEF PERIOD OF WEAKER WINDS AS HIGH PRES
BUILDS ACROSS THE LAKE...GUSTY W-SW WINDS TO GALE FORCE AHEAD OF A
POLAR FRONT WILL FORM TUESDAY NIGHT. A WINTRY PATTERN OF W-NW FLOW
WILL PERSIST THROUGH THE END OF THE WEEK WITH PLENTY OF LAKE EFFECT
SNOW SHOWERS BEHIND THE FRONT. GIVEN ARCTIC AIR OVER THE LAKE...
EFFICIENT MIXING MAY RESULT IN GALES AT TIMES LATE WEEK. MAY NEED TO
CONSIDER THE POTENTIAL OF FREEZING SPRAY AS WELL.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL NOON EST SUNDAY FOR MIZ001-003-004-
     006.
  WINTER STORM WARNING UNTIL NOON EST SUNDAY FOR MIZ005.
  WINTER WEATHER ADVISORY UNTIL NOON EST /11 AM CST/ SUNDAY FOR
     MIZ002-009>013-084.

LAKE SUPERIOR...NONE.

LAKE MICHIGAN...NONE.

&&

SHORT TERM...JLA
LONG TERM...ROLFSON
AVIATION...07
MARINE...JLA
Hazardous weather outlook, Dec 3, 5:09 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
509 PM EST SAT DEC 3 2011

MIZ001-003-041300-
KEWEENAW-NORTHERN HOUGHTON-
509 PM EST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

SEVERAL INCHES OF WET...HEAVY SNOW WILL ACCUMULATE TONIGHT. SEE THE
LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL DIMINISH SUNDAY. SEE THE LATEST WINTER WEATHER STATEMENT
FURTHER DETAILS.

ARCTIC AIR ARRIVING LATE IN THE WEEK MAY RESULT IN PERSISTENT LAKE
EFFECT SNOW WITH THE POTENTIAL FOR AT LEAST MODERATE SNOW
ACCUMULATIONS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED
TONIGHT INTO SUNDAY.

MIZ005-041300-
MARQUETTE-
509 PM EST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

SEVERAL INCHES OF WET...HEAVY SNOW WILL ACCUMULATE TONIGHT. SEE THE
LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL DIMINISH SUNDAY. SEE THE LATEST WINTER WEATHER STATEMENT
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED
TONIGHT INTO SUNDAY.

MIZ002-004-006-009>013-084-041300-
ONTONAGON-BARAGA-ALGER-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN HOUGHTON-
509 PM EST SAT DEC 3 2011 /409 PM CST SAT DEC 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SEVERAL INCHES OF WET HEAVY SNOW IS POSSIBLE TONIGHT. THE LIGHTEST
ACCUMULATIONS WILL OCCUR TOWARD LAKE MICHIGAN. SOME SLEET...RAIN AND
FREEZING RAIN WILL MIX WITH THE SNOW TOWARD LAKE MICHIGAN. SEE THE
LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL DIMINISH SUNDAY. SEE THE LATEST WINTER WEATHER STATEMENT
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ACCUMULATIONS AND ANY SLEET OR FREEZING RAIN
WOULD BE GREATLY APPRECIATED TONIGHT INTO SUNDAY.

MIZ007-014-085-041300-
LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
509 PM EST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-041300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
509 PM EST SAT DEC 3 2011 /409 PM CST SAT DEC 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY
MORNING.

SOME GALE FORCE GUSTS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
509 PM EST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, Marquette

When
December 3, 7:00 PM EST to December 4, 9:00 AM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The spotter nine miles southwest of Big Bay measured seven inches of wet heavy snow in a 14-hour period. Five to six inches of snow were also reported from Negaunee to Ishpeming. Sporadic power outages were reported due to the heavy wet snow.

Heavy Snow, Gogebic

When
December 3, 6:00 PM CST to December 4, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The spotter near Ironwood measured 6.5 inches of wet heavy snow in 12 hours. An estimated eight inches of snow fell near Lake Gogebic State Park in about a 12-hour period.

Heavy Snow, Ontonagon

When
December 3, 7:00 PM EST to December 4, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

A fairly widespread 7 to 8 inches of wet heavy snow fell over a 12-hour period across much of Ontonagon County.

Heavy Snow, Northern Houghton

When
December 3, 7:00 PM EST to December 4, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotters near Twin Lakes, Chassell, Jacobsville, Houghton and Calumet measured a widespread 7 to 8 inches of wet, heavy snow in a 12-hour period.

Heavy Snow, Keweenaw

When
December 3, 7:00 PM EST to December 4, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Spotters from Calumet to Mohawk measured 6 to 7 inches of wet heavy snow in 12 hours.

Winter Weather, Baraga

When
December 3, 7:00 PM EST to December 4, 8:00 AM EST
Where
Baraga forecast zone
Property damage
$4,000
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Spotters at Herman and near Sidnaw measured five inches of wet heavy snow in just over 12 hours. Several accidents were reported in the L'anse area due to slippery roads.

Winter Weather, Southern Houghton

When
December 3, 7:00 PM EST to December 4, 8:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A spotter near Sidnaw measured five inches of wet heavy snow in just over 12 hours.

Winter Weather, Iron

When
December 3, 6:00 PM CST to December 4, 7:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

A spotter near Iron River measured 5.5 inches of snow in just over 12 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356132, 356133, 356136, 356137, 356138, 356329, 356330, 356331.